North Carolina, 2014

Lightning Strikes in North Carolina, July 15, 2014

July 15, 2014 · NWS ILM · 5 events in 2 counties and zones

A Piedmont trough produced thunderstorms with dangerous lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A Piedmont trough produced thunderstorms with dangerous lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 15, 12:41 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 15, 12:41 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
141 PM EDT TUE JUL 15 2014

.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE TODAY. AN APPROACHING COLD
FRONT WILL BRING POTENTIAL FOR A FEW STRONG TO SEVERE STORMS THIS
AFTERNOON AND EVENING. THE COLD FRONT IS EXPECTED TO STALL
OFFSHORE WEDNESDAY EVENING...RESULTING IN SLIGHTLY COOLER AIR MID
THROUGH LATE WEEK. THE STALLED FRONT WILL LIFT NORTH DURING THE
WEEKEND BRINGING HUMIDITY AND A WARMING TREND...ALONG WITH
SCATTERED THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TODAY...STARTING TO ISSUE SEVERE THUNDERSTORMS
WARNINGS AS IMPRESSIVE CELLS MOVED THROUGH HORRY AND COLUMBUS
COUNTIES DURING THE PAST HOUR. ALL CONVECTIVE PARAMETERS INDICATE
THE BEST POSSIBILITIES FOR SEVERE WEATHER TO BE AWAY FROM THE
COAST. SHOWERS AND STORMS POPPING ACROSS GA AND SC MOVING TO THE
NE AT ABOUT 20 MPH ABOUT 10 MPH FASTER THAN MORNING GUIDANCE
SUGGESTS. WILL TWEAK SOME POPS...QPF..AND TEMPS TO REFLECT AREA OF
PRECIPITATION MOVING ACROSS THE REGION NOW. PWAT ABOVE 2 INCHES AS
PER MORNING SOUNDINGS BUT CELLS MOVING FAST WILL HELP TO MITIGATE
ANY FLOODING THREAT EXCEPT WHERE TRAINING MIGHT OCCUR AND THAT
MIGHT BE DURING THE OVERNIGHT PERIOD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...PERIODS OF VERY HEAVY RAIN LIKELY THE FIRST
HALF OF WEDNESDAY...BEFORE DRYING OCCURS LATE...AND THURSDAY LOOKS
LIKE IT WILL BE A NICE DAY LOCALLY.

COLD FRONT WILL BE MOVING SLOWLY ACROSS THE AREA ON
WEDNESDAY...DRIVEN BY AN ABNORMALLY STRONG UPPER TROUGH CENTERED
OVER THE GREAT LAKES. PWATS EARLY WEDNESDAY RISE TO 2.25
INCHES...HIGHEST ACROSS THE EASTERN HALF OF THE CWA...WHICH
CORRELATES WELL WITH THE POSITIONING STRONG DIFFLUENCE WITHIN THE
RFQ OF A 300MB JET AND RESIDUAL MID-LEVEL THETA-E RIDGING...THUS
CONVECTION WITH HEAVY RAIN IS EXPECTED TO CONTINUE THE FIRST HALF
OF WEDNESDAY. STRONG TSTMS ARE NOT EXPECTED...HOWEVER SPC DOES
HAVE THE AREA OUTLINED WITHIN A 'SEE TEXT' FOR WEDNESDAY...AND DRY
AIR WITHIN THE SUB-CLOUD LAYER IN AN OTHERWISE VERY MOIST COLUMN
COULD SUPPORT ISOLATED WET DOWNBURSTS THURSDAY. HEAVY RAIN IS THE
PRIMARY THREAT HOWEVER.

COLD FRONT WILL GET PUSHED OFFSHORE LATE WEDNESDAY...WITH VERY DRY
AIR FILLING THE COLUMN FROM THE TOP-DOWN BY THURSDAY MORNING. THIS
WILL BRING AN END TO ANY POP WED NIGHT...AND THURSDAY LOOKS LIKE IT
WILL BE A SUNNY AND SEASONABLE DAY. PWATS DROP TO AROUND 1
INCH...AND DO NOT EXPECT ANY SHOWERS OR TSTMS ACROSS THE AREA...IN
FACT EVEN DIURNAL CU MAY BE LIMITED IN WHAT WILL LIKELY BE A
NEARLY PERFECT SUMMER DAY.

TEMPS THROUGH THE PERIOD WILL FEATURES HIGHS SLIGHTLY BELOW
CLIMO...BUT THURSDAY WILL BE THE WARMER OF THE TWO THANKS TO MORE
SUNSHINE. EXPECT HIGHS IN THE MID 80S WEDNESDAY...UPPER 80S TO
AROUND 90 ON THURSDAY. WED NIGHT IS ON TAP TO BE ONE OF THE
COOLEST WE HAVE SEEN IN SOME TIME HERE...WITH MINS DROPPING INTO
THE MID 60S WELL NW...TO AROUND 70 AT THE COAST. A SIMILAR NIGHT
EXPECTED THURSDAY NIGHT...ALTHOUGH LOWS WILL LIKELY BE A DEGREE OR
SO WARMER.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 330 AM TUESDAY...STATIONARY BOUNDARY WILL REMAIN POSITIONED
OFFSHORE ON FRIDAY AS WEAK SHORTWAVE RIDGING DEVELOPS WITHIN WHAT IS
OTHERWISE A CONSIDERABLE LONGWAVE TROUGH ACROSS THE EAST. FRIDAY IS
EXPECTED TO BE A NICE DAY LOCALLY...BUT AS MOISTURE BEGINS TO
INCREASE THERE MAY BE SOME ISOLATED OR SCATTERED TSTMS THAT DEVELOP
IN TYPICAL SUMMERTIME FASHION. DURING THE WEEKEND...A TROUGH OR LOW
PRESSURE MAY DEVELOP BENEATH A RE-ENFORCING SHORTWAVE ACROSS THE
SOUTHERN STATES...AND THEN MOVE NORTHEAST INTO EARLY NEXT WEEK. THIS
DRIVES THE BOUNDARY BACK INTO THE AREA...AND THE COMBINATION OF
INCREASING COLUMN SATURATION AND THE FORCING ALOFT WILL ONCE AGAIN
INITIATE GOOD CONVECTION CHANCES WITH HEAVY RAIN POTENTIAL...AND
TEMPS SLIGHTLY BELOW CLIMO. A RETURN TO TYPICAL SUMMERTIME WEATHER
WILL DEVELOP NEXT WEEK AS HIGH PRESSURE BECOMES ANCHORED OFFSHORE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...SHRA/VCTS THROUGH THE AFTERNOON AT THE TERMINALS. HIGH
CONFIDENCE OF TEMPO MVFR WITH THE ACTIVITY. IFR POSSIBLE BUT
EXPECTED TO BE SHORT TERM. TS POTENTIAL SHOULD DECREASE BY THIS
EVENING. AT THE COASTAL TERMINALS SHRA/TEMPO TS SHOULD RE-OCCUR
AROUND 06Z AND PERSIST THROUGH THE NIGHT. IN THE PRE-DAWN HOURS
THERE COULD BE SOME MVFR VSBYS AT KFLO/KLBT AS A WEAK FRONT USHERS
IN SLIGHTLY COOLER AIR INTO A MOIST LOW LEVEL AIRMASS. CONFIDENCE OF
IFR IS LOW DUE TO CLOUD COVER. VFR SHOULD DEVELOP AT KFLO/KLBT
SHORTLY AFTER SUNRISE. WITH A WEAK FRONT IN THE AREA SHRA/TSRA/MVFR
SHOULD DEVELOP MID TO LATE MORNING...MAINLY KCRE/KMYR/KFLO.

EXTENDED OUTLOOK...SHRA/ISOLATED TSRA/TEMPO MVFR WEDNESDAY. VFR
THURSDAY AND FRIDAY. CHANCE OF SHOWERS/TSTMS ON SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TODAY...SCEC FOR ALL ZONES EXTENDED INTO WED
MORNING. SOUTHWEST FLOW INCREASED TO A SOLID 15-20 KT EARLY THIS
AFTERNOON AND WILL CONTINUE INTO EARLY EVENING BEFORE WINDS START
TO DECREASE AS FRONT SLOWLY MOVES CLOSER. SOUTHWEST COMPONENT WILL
GENERATE HIGHEST SEAS IN THE VICINITY OF FRYING PAN SHOALS LATER
THIS AFTERNOON AND THIS EVENING. NORTHERN SECTION OF AMZ270
BEARING THE BRUNT OF SHOWERS AND THUNDERSTORMS SINCE THIS MORNING
IN RESPONSE TO A WEAK COASTAL TROUGH ACROSS THIS AREA.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...COLD FRONT APPROACHING FROM THE NORTHWEST
WILL TIGHTEN THE GRADIENT EARLY WEDNESDAY...BEFORE MOVING OFFSHORE
LATE WEDNESDAY. THIS DRIVES SW WINDS TO 10-15 KTS EARLY...BEFORE
THEY VEER TO THE W...THEN NW...AND EVENTUALLY NE BY THURSDAY
MORNING...ALL AT AROUND 10 KTS. THIS FRONT WILL WAVER NEAR THE AREA
ON THURSDAY BEFORE SLOWLY LIFTING BACK TO THE NORTH LATE
THURSDAY...CAUSING WINDS TO TURN TO THE SE. SEAS 3-5 FT EARLY
WEDNESDAY WILL DROP OFF QUICKLY THROUGH THE DAY...BECOMING 2-3
FT...WHICH WILL PERSIST ON THURSDAY.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 330 AM TUESDAY...SOMEWHAT OF A NON-DESCRIPT PRESSURE PATTERN
WILL EXIST LATE WEEK INTO THE WEEKEND...CREATING MOSTLY LIGHT WINDS
THROUGH THE PERIOD. WIND DIRECTION WILL BE PRIMARILY S/SE AS A LOW
PRESSURE DEVELOPS WELL INLAND FROM THE AREA AND TRACKS NE...BUT
VARIABLE DIRECTION MAY OCCUR AT TIMES. WAVE OF HEIGHTS OF 2-3 FT
WILL BE COMMON DURING THE PERIOD...WITH A SE WIND CHOP THE PRIMARY
WAVE GROUP.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...MAC
SHORT TERM...RAN
LONG TERM...JDW
AVIATION...MRR
MARINE...MAC/RAN
Hazardous weather outlook, Jul 15, 5:14 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
614 AM EDT TUE JUL 15 2014

AMZ250-252-254-256-161015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
614 AM EDT TUE JUL 15 2014

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-161015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
614 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES EXPECTED THIS
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-161015-
COASTAL BRUNSWICK-
614 AM EDT TUE JUL 15 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES EXPECTED THIS
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, Jul 15, 1:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
207 PM EDT TUE JUL 15 2014

NCZ105-151900-
INLAND PENDER-
207 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PENDER COUNTY THROUGH 300 PM
EDT...

AT 207 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MALPASS CORNER...OR ABOUT 5 MILES WEST OF BURGAW...MOVING EAST AT 35
MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...EDGECOMB...LONG
CREEK...MALPASS CORNER...MAPLE HILL...MOORETOWN...MURRAY TOWN...
PENDERLEA...ROCKY POINT...VAN EDEN AND WARDS CORNER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3445 7760 3437 7790 3437 7792 3436 7794
      3437 7796 3438 7796 3437 7799 3436 7798
      3434 7799 3433 7803 3470 7814 3473 7811
      3474 7802 3472 7799 3473 7768 3448 7757
TIME...MOT...LOC 1807Z 255DEG 32KT 3454 7795

ZOUZIAS
Local storm report, Jul 15, 1:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
212 PM EDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     2 NNE MYRTLE BEACH      33.73N  78.87W
07/15/2014                   HORRY              SC   MEDIA

            MATURE MAPLE TREE UPROOTED AT HWY 17 BYPASS AND 38TH
            AVENUE. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER ILM1400282

REINHART
Special weather statement, Jul 15, 1:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
217 PM EDT TUE JUL 15 2014

NCZ105-151915-
INLAND PENDER-
217 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PENDER COUNTY THROUGH 315 PM
EDT...

AT 218 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MURRAY TOWN...OR ABOUT OVER BURGAW...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...EDGECOMB...LONG
CREEK...MAPLE HILL...MOORETOWN...MURRAY TOWN...PENDERLEA...ROCKY
POINT...VAN EDEN...WHITE STOCKING AND WILLARD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3437 7794 3437 7796 3438 7796 3437 7799
      3436 7798 3435 7799 3471 7812 3472 7812
      3474 7801 3472 7799 3473 7794 3473 7768
      3448 7757
TIME...MOT...LOC 1818Z 242DEG 34KT 3463 7785

ZOUZIAS
Special weather statement, Jul 15, 1:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT TUE JUL 15 2014

NCZ105>108-151915-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
221 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 315 PM EDT...

AT 221 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES
WEST OF SILVER LAKE...OR ABOUT 5 MILES SOUTHWEST OF LELAND...MOVING
EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...WILMINGTON...
BAYSHORE...CASTLE HAYNE...EDGECOMB...HAMPSTEAD...MASONBORO...MYRTLE
GROVE...OGDEN...SCOTTS HILL...SEAGATE AND SILVER LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3444 7751 3428 7774 3412 7785 3405 7787
      3402 7792 3413 7794 3418 7796 3424 7796
      3426 7799 3427 7800 3428 7799 3429 7801
      3432 7800 3432 7802 3434 7803 3448 7757
TIME...MOT...LOC 1821Z 260DEG 28KT 3420 7799

ZOUZIAS
Local storm report, Jul 15, 1:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     4 W NAKINA              34.14N  78.74W
07/15/2014                   COLUMBUS           NC   PUBLIC

            MEDIA RELAYED VIEWER REPORT OF TREES DOWN ON FURNIE
            HAMMOND ROAD. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER ILM1400283

REINHART
Special weather statement, Jul 15, 1:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT TUE JUL 15 2014

NCZ087-SCZ024-151945-
DILLON-ROBESON-
245 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON AND ROBESON COUNTIES
THROUGH 345 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LITTLE ROCK...OR ABOUT 6 MILES NORTH OF DILLON...MOVING EAST AT 30
MPH. OTHER STRONG STORMS EXTEND SOUTH OF THIS STRONG STORM.

SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...ALMA...BARKER
TEN MILE...BARNESVILLE...BUIE...ELROD...FAIRMONT...HAMER...
HESTERTOWN...HOWELLSVILLE AND LITTLE ROCK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3488 7899 3456 7885 3454 7886 3450 7885
      3446 7890 3445 7895 3443 7897 3437 7910
      3434 7944 3467 7943 3473 7937
TIME...MOT...LOC 1845Z 260DEG 28KT 3452 7929

ZOUZIAS

The radar

The Wilmington radar (KLTX), 52 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, New Hanover

When
July 15, 1:45 PM EST
Where
New Hanover County, 0.66 mi SW of Myrtle Grove
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.122, -77.887

Lightning struck a house on 6201 Amble Side Drive. No fire was reported, but the lightning left a hole in the side of the house.

Lightning, New Hanover

When
July 15, 2:00 PM EST
Where
New Hanover County, 1.14 mi W of Sea Breeze
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.070, -77.920

Lightning struck a house on Hogan Court.

Lightning, New Hanover

When
July 15, 2:00 PM EST
Where
New Hanover County, 0.94 mi W of Sea Breeze
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.071, -77.916

Lightning struck a home on Palmer Way. The house caught fire and was a total loss.

Lightning, Brunswick

When
July 15, 2:00 PM EST
Where
Brunswick County, 0.57 mi E of Southport
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.922, -78.020

A house was struck by lightning in Southport and was heavily damaged. Three firefighters had to be treated following the blaze.

Lightning, New Hanover

When
July 15, 4:30 PM EST
Where
New Hanover County, 1.26 mi N of Harbor Is
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.238, -77.797

Lightning struck a home on Turnberry Place in Landfall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535645, 535634, 535646, 535647, 535642.